Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Phoenix, AZ

August 2, 2017Imperial County, California

NWS Phoenix, AZ issued this flash flood warning at Aug 2, 2017, 4:13 PM PDT for Imperial County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 4:13 PM PDT (23:13 UTC)
Expired
Aug 2, 2017, 7:15 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Imperial County, CA

The radar

The Yuma radar (KYUX), 76 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WGUS55 KPSR 022313
FFWPSR
CAC025-030215-
/O.NEW.KPSR.FF.W.0024.170802T2313Z-170803T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
413 PM PDT WED AUG 2 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Northeastern Imperial County in southeastern California...

* Until 715 PM PDT

* At 411 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Additional storm activity is 
  moving into the area as well. Flash flooding is expected to begin 
  shortly. California Highway Patrol reports several road closures 
  due to flooding around the area. More rainfall will prolong 
  flooding. 

* Flash flooding will remain over mainly rural areas of northeastern
  Imperial County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3313 11497 3341 11478 3337 11470 3332 11470
      3330 11474 3328 11472 3309 11485 3283 11479
      3282 11494

$$

Hernandez
3 follow-up statements
602 
WGUS75 KPSR 022356
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
456 PM PDT WED AUG 2 2017

CAC025-030215-
/O.CON.KPSR.FF.W.0024.000000T0000Z-170803T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
456 PM PDT WED AUG 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
NORTHEASTERN IMPERIAL COUNTY...

At 455 PM PDT, heavy rain has ended but flash flooding is still 
possible from earlier rainfall. Drive with caution! 

Flash flooding will remain over mainly rural areas of northeastern
Imperial County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3313 11497 3341 11478 3337 11470 3332 11470
      3330 11474 3328 11472 3309 11485 3283 11479
      3282 11494

$$

Hernandez
620 
WGUS75 KPSR 030100
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
600 PM PDT WED AUG 2 2017

CAC025-030215-
/O.CON.KPSR.FF.W.0024.000000T0000Z-170803T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
600 PM PDT WED AUG 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
NORTHEASTERN IMPERIAL COUNTY...

At 558 PM PDT, heavy rain has ended over the warned area, but 
flooding may still be occurring. Drive with caution!

Flash flooding will remain over mainly rural areas of northeastern
Imperial County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3313 11497 3341 11478 3337 11470 3332 11470
      3330 11474 3328 11472 3309 11485 3283 11479
      3282 11494

$$

Hernandez
157 
WGUS75 KPSR 030210
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
710 PM PDT WED AUG 2 2017

CAC025-030219-
/O.EXP.KPSR.FF.W.0024.000000T0000Z-170803T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
710 PM PDT WED AUG 2 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN IMPERIAL COUNTY WILL
EXPIRE AT 715 PM PDT...

The heavy rain has ended. However, there may still be some leftover 
runoff from earlier rainfall, so drive with caution and continue to 
heed any remaining road closures.

LAT...LON 3313 11497 3341 11478 3337 11470 3332 11470
      3330 11474 3328 11472 3309 11485 3283 11479
      3282 11494

$$

Hernandez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:27 PM PDT, 46 minutes earlier.

Area forecast discussion, Aug 2, 3:27 PM PDT, 46 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
327 PM MST Wed Aug 2 2017

.UPDATE...Updated Aviation Discussions...

&&

.SYNOPSIS...

High moisture levels remain over much of the region and will persist
through Friday. This will keep near average storm chances going
across the region through this period. A significant reduction in
monsoon convective activity is now expected during the upcoming
weekend and through at least the middle part of next week as
westerly winds aloft push much drier air into the region.

&&

.DISCUSSION...
Latest water vapor imagery shows a well-defined vort max near
Puerto Penasco with a trailing vort lobe extending into Sonora
along with modest drying in the upper levels. However, latest
blended TPW continues to register PWATS in excess of 2 inches
across much of the Sonoran Desert. At the surface, dewpoints of
65+ deg are prevalent across much of the area. Convective debris
from this morning continues to dissipate across the lower
deserts, giving way to increasing CAPE. Steering flow generally
remains out of the east and southeast around 10 kt around a weak
ridge to the north.

Latest runs of the spectral and convective-allowing models
struggled to initialize the aforementioned vort max and the
morning precipitation across south-central Arizona. Model
consensus however suggests that given the moist environment,
isolated to scattered convection will continue to develop this
afternoon across much of the forecast area, including southeastern
California. Main factor working against any vigorous storms would
be the overspreading anvils moving rapidly north out of southern
Arizona. This is depicted well in the SSEO, which indicates that
storms with higher reflectivities are generally unlikely.

Given the weak flow and abundant moisture, the greatest
threat appears to be localized flash flooding, though isolated
strong to severe winds (as well as blowing dust) cannot be ruled
out as well. Focus will shift towards La Paz County and
southeastern California this evening as the vort max continues
lifting northward and provides additional forcing for ascent.

Latest guidance indicates that the mean flow will veer to the
southwest Thursday, with some drying noted particularly across
southeastern California and southwestern Arizona.

.PREVIOUS DISCUSSION...

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa, as the winds aloft become
more westerly as upper-level trofing begins to set up along the CA
coast, undercutting the very strong ridging that is currently in
place along the Pac NW coast. These westerly winds will finally
begin to pull much drier air into the region, with PWATS falling to
near 1.00 inch across SE CA and SW AZ by Friday afternoon. Still, a
rather active day is likely across southern Gila County, due to
lingering moisture and favorable upslope flow.

Saturday through next Tuesday...

The GFS and EURO have not come into excellent agreement that the 1st
break in our monsoon is likely during this period. Both models are
forecasting that broad westerly flow aloft will push much drier air
into the region, with PWATS falling to near, or below 1.00 inch
across the entire region, with convective activity likely being
limited to some isolated activity over the highest elevations of
east-central AZ. The good news is that temperatures will remain near
normal values for early August, as 500mb heights remain mainly in
the 589-592DM range.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Thunderstorms to our south are slowly expected to weaken this
evening as they gradually drift northward and move into a less
favorable environment. However, a wind switch to the south is
possible as decaying outflows move through the TAF sites. For
now, indicating a wind switch to our south may happen around 00Z
in TAFs. Also, expecting a few hours of showers around the
terminals this evening starting around 00Z and continuing into
the early evening. The chances of thunderstorms continue into
tomorrow as monsoon moisture sticks around in south-central AZ.

Southeast California/Southwest Arizona including KIPL and KBLH:

Showers and thunderstorms are developing across the area with both
terminals having a chance at storms this evening. Any storms that
form near the terminals are likely to produce gusty and erratic
winds but most models indicate activity should weaken around
03-04Z this evening. However, a few models redevelop showers late
tonight at KBLH. Chances for thunderstorms tomorrow afternoon
diminish greatly (~10%) although not completely eliminated. Winds
will be fairly light expect near thunderstorms and will follow
typical diurnal flow.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:

A gradual drying trend should occur during the period with westerly
flow aloft taking over across the region. Thunderstorm chances will
be focused mainly across the high terrain of eastern Arizona, but a
slight chance across the south-central Arizona deserts will remain
through Saturday with activity decreasing each day. Minimum relative
humidities will mostly stay above 20 percent for the lower deserts
and above 25-35 percent for the higher terrain of Gila County. High
temperatures will remain near or slightly below normals through the
period. Winds will otherwise be light outside of any thunderstorm
related winds.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Percha
AVIATION...Wilson
FIRE WEATHER...Kuhlman

In the hours before

Local storm report, Aug 2, 12:09 PM PDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1209 PM MST WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      10 NNE CENTENNIAL       33.70N 113.30W
08/01/2017                   MARICOPA           AZ   DEPT OF HIGHWAYS

            6 INCHES TO 1 FOOT OF WATER FLOW OVER EAGLE
            EYE ROAD AT TIGER WASH. ROAD CLOSED. TIMING
            BASED ON MARICOPA COUNTY FLOOD CONTROL
            STREAM GAGE. DELAYED REPORT.

&&

MS
Special weather statement, Aug 2, 2:53 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
253 PM PDT WED AUG 2 2017

CAZ565-567-022245-
Imperial County Southeast CA-Imperial Valley CA-
253 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IMPERIAL COUNTY
UNTIL 345 PM PDT...

At 253 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Holtville, or 10 miles east of Calexico, moving
northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Calexico, Holtville, Bonds Corner and Heber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3267 11557 3289 11542 3273 11523 3268 11527
      3266 11550
TIME...MOT...LOC 2153Z 121DEG 7KT 3271 11533

Hernandez
Special weather statement, Aug 2, 3:06 PM PDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
306 PM PDT WED AUG 2 2017

CAZ565-022230-
Imperial County Southeast CA-
306 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IMPERIAL COUNTY
UNTIL 330 PM PDT...

At 306 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Algodones Dunes, or 17 miles northwest of Yuma, moving
northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Imperial County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 11472 3278 11479 3282 11503 3301 11490
TIME...MOT...LOC 2206Z 119DEG 7KT 3287 11482

Hernandez
Special weather statement, Aug 2, 3:38 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
338 PM PDT WED AUG 2 2017

CAZ564-565-569-022330-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Palo Verde Valley CA-
338 PM PDT WED AUG 2 2017

...SPECIAL WEATHER STATEMENT...

At 338 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Martinez Lake. This storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central
Imperial County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3308 11470 3300 11477 3304 11499 3320 11486
TIME...MOT...LOC 2238Z 123DEG 2KT 3305 11477

Hernandez
Special weather statement, Aug 2, 4:00 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
400 PM PDT WED AUG 2 2017

CAZ564-568-570-022345-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
400 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IMPERIAL AND RIVERSIDE
COUNTIES UNTIL 445 PM PDT...

At 400 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Desert Center, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Desert Center and Chiriaco Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3347 11520 3339 11535 3366 11575 3382 11539
TIME...MOT...LOC 2300Z 131DEG 9KT 3354 11539

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:39 PM PDTAreal Flood AdvisoryPSRImperial3 hr
Aug 2, 2:53 PM PDTSpecial Weather StatementPSRImperial52 min
Aug 2, 3:06 PM PDTSpecial Weather StatementPSRImperial24 min
Aug 2, 3:28 PM PDTAreal Flood AdvisoryPSRImperial3 hr
Aug 2, 3:38 PM PDTSpecial Weather StatementPSRImperial52 min
Aug 2, 3:43 PM PDTAreal Flood AdvisoryPSRImperial2 hr
Aug 2, 4:00 PM PDTSpecial Weather StatementPSRRiverside45 min
Aug 2, 4:21 PM PDTSpecial Weather StatementPSRImperial24 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.